Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Sufficient conditions for a linear functional to be multiplicative


Authors: K. Seddighi and M. H. Shirdarreh Haghighi
Journal: Proc. Amer. Math. Soc. 129 (2001), 2385-2393
MSC (2000): Primary 46J20; Secondary 46J10
DOI: https://doi.org/10.1090/S0002-9939-01-05720-3
Published electronically: January 17, 2001
MathSciNet review: 1823923
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

A commutative Banach algebra $\mathcal{A}$ is said to have the $P(k,n)$property if the following holds: Let ${{M}}$ be a closed subspace of finite codimension $n$ such that, for every $x\in {{M}}$, the Gelfand transform $\hat{x}$ has at least $k$ distinct zeros in $\Delta(\mathcal{A})$, the maximal ideal space of $\mathcal{A}$. Then there exists a subset $Z$ of $\Delta(\mathcal{A})$of cardinality $k$ such that $\hat{{M}}$ vanishes on $Z$, the set of common zeros of ${{M}}$. In this paper we show that if $X\subset \mathbf{C}$ is compact and nowhere dense, then $R(X)$, the uniform closure of the space of rational functions with poles off $X$, has the $P(k,n)$ property for all $k,n\in \mathbf{N}$. We also investigate the $P(k,n)$ property for the algebra of real continuous functions on a compact Hausdorff space.


References [Enhancements On Off] (What's this?)

  • 1. C. P. Chen, A generalization of the Gleason-Kahane theorem, Pacific J. Math. 107 (1983), 81-87. MR 85d:46070
  • 2. C. P. Chen and J. P. Cohen, Ideals of finite codimension in commutative Banach algebras, manuscript.
  • 3. F. Ershad and K. Seddighi, Multiplicative linear functionals in a commutative Banach algebra, Arch. Math. 65 (1995), 71-79. MR 96h:46079
  • 4. N. Farnum and R. Whitely, Functionals on real $C(S)$, Canad. J. Math. 30 (1978), 490-498. MR 57:13459
  • 5. R. V. Garimella and N. V. Rao, Closed subspaces of finite codimension in some function algebras, Proc. Amer. Math. Soc. 101 (1987), 657-661. MR 88m:46066
  • 6. A. M. Gleason, A characterization of maximal ideals, J. Analyse Math. 19 (1967), 171-172. MR 35:4732
  • 7. K. Jarosz, Finite codimensional ideals in function algebras, Trans. Amer. Math. Soc. 287 (1985), 725-733. MR 86c:46058
  • 8. ---- , Finite codimensional ideals in Banach algebras, Proc. Amer. Math. Soc. 101 (1987), 313-316. MR 88h:46094
  • 9. ---- , Generalizations of the Gleason-Kahane-Zelazko theorem, Rocky Mountain J. Math. 21 (1991), 915-921. MR 92m:46003
  • 10. J. P. Kahane and W. Zelazko, A characterization of maximal ideals in commutative Banach algebras, Studia Math. 29 (1968), 339-343. MR 37:1998
  • 11. N. V. Rao, Closed ideals of finite codimension in regular selfadjoint Banach algebras, J. Funct. Anal. 82 (1989), 237-258. MR 90g:46077
  • 12. C. R. Warner and R. Whitely, A characterization of regular maximal ideals, Pacific J. Math. 30 (1969), 277-281. MR 54:3420
  • 13. -, Ideals of finite codimension in $C[0,1]$ and $L^1({\mathbf R})$, Proc. Amer. Math. Soc. 76 (1979), 263-267. MR 81b:46070

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46J20, 46J10

Retrieve articles in all journals with MSC (2000): 46J20, 46J10


Additional Information

K. Seddighi
Affiliation: Department of Mathematics, Shiraz University, Shiraz 71454, Iran

M. H. Shirdarreh Haghighi
Affiliation: Department of Mathematics, Shiraz University, Shiraz 71454, Iran
Email: shir@sun01.susc.ac.ir

DOI: https://doi.org/10.1090/S0002-9939-01-05720-3
Keywords: Multiplicative linear functional, the $P(k,n)$ property, Banach algebra, maximal ideal
Received by editor(s): January 31, 1999
Received by editor(s) in revised form: December 17, 1999
Published electronically: January 17, 2001
Additional Notes: This research was partially supported by a grant from IPM, The Institute for Studies in Theoretical Physics and Mathematics.
Communicated by: David R. Larson
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society